Alert archive / West Virginia / Wind Advisories in 2018

Wind Advisory 9, NWS Charleston, WV

November 15, 2018Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Nov 15, 2018, 7:13 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Nov 16, 2018, 12:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2018, 7:13 PM EST (00:13 UTC)
In effect from
Nov 16, 2018, 12:00 AM EST
Expired
Nov 16, 2018, 2:47 PM EST
In force
15 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS71 KRLX 160013
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
713 PM EST Thu Nov 15 2018

WVZ523-524-526-160815-
/O.NEW.KRLX.WI.Y.0009.181116T0500Z-181116T1400Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
713 PM EST Thu Nov 15 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
FRIDAY...

The National Weather Service in Charleston has issued a Wind
Advisory, which is in effect from midnight tonight to 9 AM EST
Friday.

* WINDS...West 10 to 20 mph with gusts up to 46 mph, especially 
  on ridge tops.

* TIMING...Overnight into Friday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result,
  especially in areas where there is still a coating of ice on
  trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph are 
expected. Winds this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
403 
WWUS71 KRLX 160659
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
159 AM EST Fri Nov 16 2018


WVZ523-524-526-161400-
/O.CON.KRLX.WI.Y.0009.000000T0000Z-181116T1400Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
159 AM EST Fri Nov 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WINDS...West 10 to 20 mph with gusts up to 46 mph, especially on
  ridge tops.

* TIMING...Overnight into Friday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
506 
WWUS71 KRLX 161347
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
847 AM EST Fri Nov 16 2018


WVZ523-524-526-162000-
/O.EXT.KRLX.WI.Y.0009.000000T0000Z-181116T2000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
847 AM EST Fri Nov 16 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

* WINDS...West 10 to 20 mph with gusts up to 46 mph, especially 
  on ridge tops. 

* TIMING...through this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs covered on ice could be blown down and a few power 
  outages may result.

* WHERE...Northeast mountains of West Virginia
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
050 
WWUS71 KRLX 161947
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
247 PM EST Fri Nov 16 2018


WVZ523-524-526-162100-
/O.CAN.KRLX.WI.Y.0009.000000T0000Z-181116T2000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
247 PM EST Fri Nov 16 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Charleston has cancelled the Wind
Advisory. 

Wind has subsided below 25 mph this afternoon, and will continue
to diminish this evening. Therefore, the threat for strong winds 
no longer exist, and the Wind Advisory has been cancelled.

$$

ARJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Nov 15, 6:45 PM EST, 28 minutes earlier.

Area forecast discussion, Nov 15, 6:45 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
645 PM EST Thu Nov 15 2018

.SYNOPSIS...
Winter weather system continues affecting the area through tonight.
High pressure builds to begin the weekend. A series of weak fronts
crosses Sunday through Tuesday. High pressure midweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 630 PM Thursday...

Did a quick refresh of the forecast, mainly concentrating on
adjusting POPs to better match current situation and then
trending toward higher resolution guidance for the remainder of
the night. Still have the area of highest POPs crossing from
west to east this evening and overnight, with a transition from
rain to snow as it does so. Also bumped up wind gusts a bit over
the higher terrain overnight.

As of 240 PM Thursday...

Winter low pressure will cross the area from west to east
tonight. Radar imagery and high resolution model data suggest a
lull in pcpn, associated with a dry slot, spreading from south
to north across extreme southwest VA, and the KY and WV border this
evening. Although pcpn coverage and intensity is expected to
decrease through 00Z Friday, additional pcpn, associated with
wrapped around moisture from the low center, is expected over
portions of southeast OH, spreading west over WV, and lingering
over the northeast mountains through early Friday morning.
Temperatures will drop a degree or two overnight. Models
consensus suggest CAA at H850, with the minus 5C line well south
of our cwa by 06Z Friday. These temperatures will likely switch
P-Type to all snow over the central and northeast mountains,
with lesser amounts over portions of southeast OH and lowlands
of WV through 12Z Friday.

As the cold air arrives, areas of pcpn will diminish in coverage
and begin exiting the central and northeast mountains towards
mid morning Friday. Upslope snow accumulations will range from
from 1 to 4 inches over the northeast mountains, with locally
heavier amounts over the highest peaks.

Winter Storm Warning continues in effect for the eastern slopes
of WV due to pockets of FZRA through 00Z Friday.

Went with NBM temperatures through the period. Expect sub
freezing temperatures area wide overnight. This will tend to
freeze any runoff water over roads.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 235 PM Thursday...

Lingering low level moisture beneath a stout inversion may keep
stratus around for much of Friday, especially across northern
counties. Just enough lift in the morning for some light precip
across the northern mountains. Model soundings suggest crystal
growth conundrums amid the aforementioned subsidence inversion. I
will leave it as snow for now, but freezing drizzle may have to be
eventually added.

Dry air will overwhelm much of the column Friday night, though the
lingering inversion should allow for fog and/or stratus to redevelop
across much of the region.

Any fog/stratus should dissipate later Saturday morning, with
sunshine returning for what should be splendid afternoon.
Temperatures will still run a bit below average, however.

After a chilly night, mid and high level clouds will stream in ahead
of the next s/w trof. Lift will increase as the trof and cold front
approaches Sunday night, with a frontogenetically forces band of
light precip developing across the area. Some of this may take the
form of a mix with wet snow across northern counties, but should not
amount to much. A coating is possible across the northern mountains,
however.

This system pushes out Monday with sunshine returning. Temperatures
to remain below normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 211 PM Thursday...

High pressure nestles its way back into Central Appalachia on
Wednesday in the wake of Tuesday's moisture starved cold front.
Clear skies overnight will allow for ample radiational cooling
to occur, leading to chilly mornings each day. Models are
hinting at a warm up for the end of the period, as southerly
flow invites warmer temperatures back into the forecast.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 630 PM Thursday...

As a low pressure system passes by and then an upper level
system crosses, expect MVFR to IFR in stratus and rain changing
to snow. Precip will gradually taper off from west to east
overnight, lingering the longest across the northern mountainous
counties of WV. Clouds should gradually break up and lift during
the pre-dawn into Friday morning. Do expect some gusty winds
overnight and again Friday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of restriction changes may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EST 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  M    M    M    H    L    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    H    H    L    H    H    H    M    H    H    H
BKW CONSISTENCY  M    L    H    H    H    H    H    H    H    L    L    M
EKN CONSISTENCY  M    M    M    M    M    M    H    H    H    H    M    M
PKB CONSISTENCY  L    L    L    L    M    M    M    M    H    H    M    M
CKB CONSISTENCY  H    H    H    M    H    H    H    M    H    H    H    H

AFTER 00Z SATURDAY...
IFR possible in stratus and/or fog Saturday and Sunday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 7 PM EST this evening for
     WVZ522>524-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30/MEK
NEAR TERM...ARJ/MZ
SHORT TERM...30
LONG TERM...MEK
AVIATION...MZ
Hazardous weather outlook, Nov 15, 2:29 PM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
229 PM EST Thu Nov 15 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>521-525-161930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Northwest Randolph-
229 PM EST Thu Nov 15 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Light rain will transition briefly into mixed precipitation, before
changing to all snow early tonight. Very little of snow accumulation
expected. However, this light snow could produce slippery roads and
associated travel hazards tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ522-524-161930-
Southeast Webster-Southeast Pocahontas-
229 PM EST Thu Nov 15 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-161930-
Northwest Pocahontas-Southeast Randolph-
229 PM EST Thu Nov 15 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind will increase on Friday, with gusts of 40 to 45 mph possible on
the ridge tops. A wind advisory may be needed, especially given the
potential for lingering ice on tree limbs.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Nov 15, 1:59 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FREEZING RAIN    COOL RIDGE              37.66N  81.10W
11/15/2018  M0.33 INCH       RALEIGH            WV   TRAINED SPOTTER

&&

EVENT NUMBER RLX1800374

WEBB
Local storm report, Nov 15, 4:03 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     FREEZING RAIN    ATHENS                  39.32N  82.10W
11/15/2018  E0.00 INCH       ATHENS             OH   PUBLIC

            FREEZING DRIZZLE.

0144 AM     NON-TSTM WND GST 2 SE STANAFORD          37.79N  81.12W
11/15/2018  M42 MPH          RALEIGH            WV   ASOS

0151 AM     FREEZING RAIN    2 SE STANAFORD          37.79N  81.12W
11/15/2018  E0.02 INCH       RALEIGH            WV   ASOS

            FREEZING RAIN AMOUNT ESTIMATED DUE TO TRANSITION TIME.

0315 AM     NON-TSTM WND GST 2 SE STANAFORD          37.79N  81.12W
11/15/2018  M48 MPH          RALEIGH            WV   ASOS

0750 AM     FREEZING RAIN    GHENT                   37.62N  81.11W
11/15/2018  M0.15 INCH       RALEIGH            WV   BROADCAST MEDIA

0808 AM     FREEZING RAIN    STOCKPORT               39.55N  81.80W
11/15/2018  E0.06 INCH       MORGAN             OH   TRAINED SPOTTER

            ICE ACCRETION ON TREES AND POWERLINES.

0830 AM     FREEZING RAIN    TALLMANSVILLE           38.91N  80.18W
11/15/2018  E0.10 INCH       UPSHUR             WV   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA.

0900 AM     FREEZING RAIN    2 SE STANAFORD          37.79N  81.12W
11/15/2018  M0.34 INCH       RALEIGH            WV   ASOS

            MEASURED ON THE FREEZING RAIN SENSOR.

0900 AM     FREEZING RAIN    BECKLEY                 37.79N  81.19W
11/15/2018  E0.25 INCH       RALEIGH            WV   TRAINED SPOTTER

0930 AM     FREEZING RAIN    BOWDEN                  38.91N  79.71W
11/15/2018  E0.25 INCH       RANDOLPH           WV   TRAINED SPOTTER

0930 AM     FREEZING RAIN    DUNMORE                 38.36N  79.88W
11/15/2018  M0.12 INCH       POCAHONTAS         WV   TRAINED SPOTTER

            HALF AN INCH OF SLEET ALSO MEASURED ON THE GROUND.

0930 AM     FREEZING RAIN    MARLINTON               38.22N  80.09W
11/15/2018  E0.30 INCH       POCAHONTAS         WV   TRAINED SPOTTER

0930 AM     FREEZING RAIN    NETTIE                  38.22N  80.69W
11/15/2018  M0.12 INCH       NICHOLAS           WV   TRAINED SPOTTER

0930 AM     FREEZING RAIN    DANIELS                 37.72N  81.13W
11/15/2018  M0.10 INCH       RALEIGH            WV   TRAINED SPOTTER

1015 AM     FREEZING RAIN    COOL RIDGE              37.66N  81.10W
11/15/2018  M0.33 INCH       RALEIGH            WV   TRAINED SPOTTER

1051 AM     FREEZING RAIN    GHENT                   37.62N  81.11W
11/15/2018  E0.25 INCH       RALEIGH            WV   BROADCAST MEDIA

&&

EVENT NUMBER RLX1800359 RLX1800361 RLX1800360 RLX1800362 RLX1800363
RLX1800364 RLX1800365 RLX1800371 RLX1800372 RLX1800366 RLX1800367
RLX1800368 RLX1800369 RLX1800370 RLX1800374 RLX1800373

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 9:37 PM ESTSpecial Weather StatementRLXBoone, Cabell, Lincoln, Logan, McDowell, Mingo and 3 more53 min
Nov 15, 10:28 PM ESTSpecial Weather StatementRLXBoone, Fayette, Kanawha, Raleigh62 min

Nearby

Wind Advisories in West Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.